Estimated read time: 2-3 minutes
This archived news story is available only for your personal, non-commercial use. Information in the story may be outdated or superseded by additional information. Reading or replaying the story in its archived form does not constitute a republication of the story.
SALT LAKE CITY -- A delayed allergic reaction to a common acne drug could have cost a Utah teenager his life. One day last month, Adam Shaw suddenly started feeling funny at school.
"I couldn't walk, and I was like, ‘What the heck?' because it hurt my feet," he said. "Then I started looking at my hand, and there was these huge blisters on them."
His mom, Jennie Shaw, said, "Thought that it was some reaction to food or something that Benadryl would take care of."
By morning, the blisters had spread to his mouth and face.
"Something that you didn't know was happening, but you could see a big change in him and that was what was scary," Jennie said.
He went to the hospital, unaware he was having an allergic reaction Septra, the acne medicine he'd been taking for a month. It was burning him inside and out, so severely, he ended up at the U of U burn center.
"I mostly probably think I would die if I didn't go there, because I would have probably died in my sleep from the blisters backing up in there," Adam said.
Mark Eliason, the clinical instructor with the department of dermatology at the University of Utah Health Care said, "It's a very rare reaction, actually."
While Dr. Eliason didn't treat Adam, he says the case can help other parents recognize serious side effects. Most drug reactions affect the skin, not the mouth or eyes.
"That's an important distinguishing characteristic, and that one that we use as a red flag to say this is a very serious reaction," he said.
From now on, the Shaws will follow their doctor's advice and learn beforehand the worst possible side effects to any drug so they know what to look for.
After two weeks in the burn center, Adam is grateful for his recovery but looking forward to one development. He said, "I just want my fingernails back!"
Doctors also say there is no genetic precondition for these kinds of reactions, which explains why Adam's sister had taken the same medicine with no complications.